Back to Search Results

Etiology and Treatment of Clostridium Difficile Colitis

5/1/2012 - L. Copeland, MD

Editor: Pam Berens, MD

REVISED PEARL – July 2015

Clostridium difficile should be suspected as a cause of acute diarrhea in patients with recent surgery or antibiotic use. Acute diarrhea is usually defined as the passage of three or more loose or watery stools in a 24 hour period. C. difficile infection can also be transmitted from person to person and thus in addition to hand hygiene, immediate isolation and contact precautions should be instituted. Good handwashing alone may be insufficient, so gloves should be used as well. Hand sanitizers are not effective. Risk factors for C. diff infection include extremes in age, prolonged hospitalization, and living in a nursing home. Clostridium difficile may frequently be cultured from asymptomatic individuals without diarrhea in hospitalized patients and those in long term care facilities. Other less common infectious causes of diarrhea (e.g. enterotoxigenic Escherichia coli, rotavirus, and others) should also be considered in refractory cases. The etiology of acute diarrhea includes a broad differential diagnosis, including infectious causes, the use of bowel stimulants (e.g. magnesium-containing antacids or proton pump inhibitors), intolerance to a specific dietary component (e.g. lactose or gluten), inflammatory bowel disease, and malabsorption.

Antibiotics commonly used in the perioperative period (e.g. clindamycin, ampicillin, cephalosporins and quinolones) may result in intestinal overgrowth of the anaerobic organism, C. difficile. This organism produces a cytotoxin and an enterotoxin, which cause the diarrhea. Symptoms include watery diarrhea (several times a day), abdominal cramping and occasionally fever and leukocytosis. In more severe cases pseudomembranous colitis may result, which can rarely progress to a necrotizing colitis, toxic megacolon and possible subsequent perforation with the need for colectomy. The condition may be fatal.

Patients with suspected C. difficile infections, especially if elderly, should be seen and evaluated for dehydration, shock, and surgical complications. Many of these patients will require admission to hospital for intravenous rehydration and evaluation and correction of electrolyte imbalances. Infection is detected by culturing the organism or detecting the toxin in unformed stool specimens using a number of different technologies. Endoscopy is usually not necessary to make the diagnosis and barium enema imaging is not recommended because of the risk of perforation.

Many patients will resolve their diarrhea with discontinuation of the offending antibiotic. Initial treatment with anti-diarrhea agents should be avoided as this may cause an accentuation of the adverse effects secondary to retention of the enterotoxin. The initial treatment of choice is oral metronidazole (Flagyl) at dosages of 500 mg tid for 10 to 14 days. Vancomycin may be used as first line agent for severe disease. Follow-up stool assays for asymptomatic patients are not recommended as they frequently remain positive for weeks after treatment. Relapses are common (20% or more). First recurrences can be treated with more extended oral metronidazole, oral vancomycin 125 to 500 mg q 6 h or oral fidaxomicin 200mgs bid. Patients with one recurrence are at risk for others. Further recurrences should be treated with vancomycin (possible pulsed therapy) or fidaxomicin. Probiotics may be beneficial in recurrent disease as adjuvant therapy. Fecal microbiota transplant may also be useful those patients with severe recurrent disease.

Further Reading:

http://www.cdc.gov/hai/organisms/cdiff/Cdiff_clinicians.html

Clinical Practice Guidelines for Clostridium difficile Infection in Adults: 2010 Update by the Society for Healthcare Epidemiology of America (SHEA) and the Infections Diseases Society of America (IDSA). Infection Control and Hospital Epidemiology 2010;31(5): 431-55.

Back to Search Results